Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 178, NWS Des Moines, IA

June 14, 2006Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2006, 9:47 AM CDT for Worth County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2006, 9:47 AM CDT (14:47 UTC)
Expired
Jun 14, 2006, 10:21 AM CDT
In force
34 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Worth County, IA

The radar

The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 10:01 AM CDTHAIL 0.88Northwood, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 141447
SVRDMX
IAC195-141530-
/O.NEW.KDMX.SV.W.0178.060614T1447Z-060614T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
947 AM CDT WED JUN 14 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WORTH COUNTY IN NORTH CENTRAL IOWA.

* UNTIL 1030 AM CDT.

* AT 944 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES NORTHWEST OF NORTHWOOD...OR 11 MILES
  SOUTH OF HAYWARD...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR NORTHWOOD BY 955 AM CDT.
  NEAR KENSETT BY 1000 AM CDT.
  NEAR GRAFTON BY 1010 AM CDT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 208 AND 218.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4351 9303 4349 9345 4326 9330 4326 9302

$$

JUNGBLUTH
2 follow-up statements
000 
WWUS53 KDMX 141503
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1003 AM CDT WED JUN 14 2006

IAC195-141530-
/O.CON.KDMX.SV.W.0178.000000T0000Z-060614T1530Z/
WORTH IA-
1003 AM CDT WED JUN 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WORTH COUNTY
UNTIL 1030 AM CDT...

AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS LOCATED NEAR NORTHWOOD...OR 16 MILES NORTH OF MASON CITY...
AND MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR GRAFTON BY 1010 AM CDT.

THE LOCATION OF KENSETT IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 208 AND 218.

JUST BEFORE 10 AM...LAW ENFORCEMENT AND ISU EXTENSION PERSONNEL 
REPORTED PEA SIZE HAIL NEARLY COVERING THE GROUND WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

LAT...LON 4351 9303 4349 9345 4326 9330 4326 9302

$$

JUNGBLUTH
000 
WWUS53 KDMX 141521
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1020 AM CDT WED JUN 14 2006

IAC195-141530-
/O.CAN.KDMX.SV.W.0178.000000T0000Z-060614T1530Z/
WORTH IA-
1020 AM CDT WED JUN 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR WORTH COUNTY HAS BEEN
CANCELLED...

AT 1020 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED SOUTH 
OF WORTH COUNTY...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE 
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

MUCH EARLIER AT 1001 AM...HAIL TO NICKEL SIZE WAS REPORTED IN 
NORTHWOOD BY THE NWS COOPERATIVE OBSERVER.

LAT...LON 4351 9303 4349 9345 4326 9330 4326 9302

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:34 AM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, Jun 14, 3:34 AM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
334 AM CDT WED JUN 14 2006

.DISCUSSION...
A WEAK FRONTAL BOUNDARY REMAINS STALLED NEAR THE IA/MN BORDER THIS
MORNING. CONVECTION HAS BEEN FIRING THE PAST SEVERAL HOURS ACROSS MN
AND THE DAKOTAS ALONG A BAND OF MOISTURE CONVERGENCE ALG 305K ISENT
SFC AND IS BEING ENHANCED BY AN APPROACHING SHORTWAVE AND GOOD JET
STRUCTURE WITH THE RIGHT ENTRANCE REGION OF THE UPPER JET PROMOTING
UPPER LEVEL DIVERGENCE. EXPECT THE ACTIVITY TO GRADUALLY SLIDE SOUTH
INTO NORTHERN IOWA THIS MORNING THEN BECOME MORE SCATTERED OVER THE
NORTHEAST THIS AFTERNOON. EXPECT HIGHS TODAY TO BE NEAR TO SLIGHTLY
WARMER THAN YESTERDAY WITH THE EXCEPTION ACROSS THE NORTHEAST WHERE
CLOUD COVER MAY HOLD TEMPS DOWN A FEW DEGREES. STRONG THETA-E
ADVECTION COMMENCES OVER THE NORTHWESTERN FORECAST AREA LATE TONIGHT
AND THIS COMBINED WITH THE LOW LEVEL JET LEANING INTO THIS REGION BY
THURSDAY MORNING WILL LEAD TO CHANCES FOR A FEW ELEVATED
THUNDERSTORMS...WHICH WILL BE ROOTED AT OR ABOVE 600 MB. SOME OF
THIS ACTIVITY WILL PASS ACROSS THE NORTH ON THURSDAY MORNING.
ANOTHER CONCERN ON THURSDAY IS TEMPERATURES. THE POTENTIAL FOR A
THERMODYNAMICALLY DRIVEN BROKEN MID CLOUD DECK IS HIGH AND WILL HAVE
AN IMPACT ON TEMPERATURES. FOR THIS REASON HAVE LEANED TOWARD THE
COOLEST FWC MOS GUIDANCE WITH THE EXCEPTION FOR THE FAR WEST WHERE
EXPECT THE MOST SUNSHINE DURING THE AFTERNOON. A STRONG CAP MOVES
OVER MUCH OF IOWA BY LATE THURSDAY WITH +13C TO +15C 700 MB
TEMPERATURES ARRIVING AND WILL THEREFORE WILL INHIBIT CONVECTION FOR
MUCH OF THE AREA.

FRIDAY STILL ON TARGET TO BE THE WARMEST DAY OF THE WEEK WITH A GOOD
SOUTHWEST FLOW DEVELOPING OF APPROACHING FRONTAL BOUNDARY. THIS LOW
LEVEL FLOW ALONG WITH 850 MB TEMPS OF +20C SHOULD TRANSLATE IN
TEMPERATURES AROUND 90 MOST LOCATIONS...A LITTLE COOLER OVER THE FAR
WEST WITH A FEW MORE CLOUDS TO CONTEND WITH. MID RANGE MODELS
TONIGHT ARE MORE AGGRESSIVE THEN PREVIOUS RUNS WITH THE APPROACHING
BOUNDARY AND EASTWARD PROGRESSION OF THE UPPER LEVEL RIDGE. THE CAP
BEGINS TO ERODE OVER THE WEST LATE IN THE DAY WITH 700 MB TEMPS
FALLING INTO THE  +8C TO +10C RANGE. HAVE LEANED WITH A GFS/PARALLEL
NAM SOLUTION WITH CONVECTION DEVELOPING LATE FRIDAY AFTERNOON OVER
WESTERN IOWA. ACTIVITY WILL CONTINUE FRIDAY NIGHT. TRAINING OF
STORMS ALONG THE BOUNDARY MAY BECOME A CONCERN. CORFIDI VECTORS
BECOME ALMOST NON EXISTENT AND THE 850-300MB MEAN WIND IS PARALLEL
TO THE BOUNDARY. CONVECTIVE CHANCES ON SATURDAY MAY NEED TO BE
INCREASED WITH FUTURE PACKAGES BUT FOR NOW HAVE FOLLOWED
COLLABORATION WITH OTHER OFFICES WITH ONLY 20 POPS DUE TO OVERALL
UNCERTAINTY. NO CHANGES BEYOND SATURDAY.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Jun 14, 5:10 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 AM CDT WED JUN 14 2006

IAZ004>007-015>017-024>028-036>039-049-050-062-151015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-MARSHALL-TAMA-POWESHIEK-
510 AM CDT WED JUN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. A FEW
STORMS MAY PRODUCE SMALL HAIL HOWEVER NO SEVERE STORMS ARE
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY. THERE IS A
SLIGHT RISK OF SEVERE WEATHER ON FRIDAY. THE GREATEST THREAT WILL
BE WEST OF INTERSTATE 35 LATE FRIDAY AFTERNOON AND EVENING. THERE
IS ALSO A THREAT FOR HEAVY RAINFALL WEST OF INTERSTATE 35 FRIDAY
NIGHT WITH THE POTENTIAL FOR NUMEROUS SLOW MOVING STORMS AFFECTING
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AND FRIDAY NIGHT.

IAZ023-033>035-044>048-057>061-070>075-081>086-092>097-151015-
POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
510 AM CDT WED JUN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW NON SEVERE STORMS ARE POSSIBLE NORTH OF HIGHWAY 30 ON
THURSDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER ON FRIDAY. THE
GREATEST THREAT WILL BE WEST OF INTERSTATE 35 LATE FRIDAY
AFTERNOON AND EVENING. THERE IS ALSO A THREAT FOR HEAVY RAINFALL
WEST OF INTERSTATE 35 FRIDAY NIGHT WITH THE POTENTIAL FOR NUMEROUS
SLOW MOVING STORMS AFFECTING THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AND FRIDAY NIGHT.

DONAVON

In the hours before

Local storm report, Jun 14, 7:15 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
715 AM CDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             N GENEVA                42.67N 93.13W
06/14/2006  E0.88 INCH       FRANKLIN           IA   TRAINED SPOTTER

&&

FILLBACH
Local storm report, Jun 14, 7:24 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
724 AM CDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     HAIL             N ACKLEY                42.55N 93.06W
06/14/2006  E0.75 INCH       HARDIN             IA   TRAINED SPOTTER

&&

FILLBACH
Local storm report, Jun 14, 7:31 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
731 AM CDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 AM     HAIL             4 SE ACKLEY             42.51N 92.98W
06/14/2006  E0.75 INCH       GRUNDY             IA   TRAINED SPOTTER

&&

FILLBACH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:07 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin38 min
Jun 14, 7:42 AM CDTSevere Thunderstorm WarningDMXTama50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.